Alert archive / Indiana / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 98, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Jun 14, 2024, 12:07 AM EDT for 5 counties in Indiana. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 14, 2024, 12:07 AM EDT (04:07 UTC)
- Expired
- Jun 14, 2024, 12:30 AM EDT
- In force
- 23 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Boone County, IN, Hendricks County, IN, Montgomery County, IN, Morgan County, IN, Putnam County, IN
The radar
The Indianapolis radar (KIND), 27 km from the middle of the area, began a volume at 04:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 4.1 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2804 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 1401 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 114 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 5.5
The text
As transmitted.
375
WUUS53 KIND 140407
SVRIND
INC011-063-107-109-133-140430-
/O.NEW.KIND.SV.W.0098.240614T0407Z-240614T0430Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
1207 AM EDT Fri Jun 14 2024
The National Weather Service in Indianapolis has issued a
* Severe Thunderstorm Warning for...
North central Morgan County in central Indiana...
Hendricks County in central Indiana...
Southwestern Boone County in central Indiana...
Southeastern Montgomery County in west central Indiana...
Northeastern Putnam County in west central Indiana...
* Until 1230 AM EDT.
* At 1207 AM EDT, severe thunderstorms were located along a line
extending from 8 miles southwest of Lebanon to 11 miles north of
Greencastle, moving southeast at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Plainfield, Brownsburg, Mooresville, Danville, Avon, Pittsboro,
Monrovia, Ladoga, Clayton, Jamestown, Roachdale, Bainbridge,
Coatesville, North Salem, Lizton, Advance, Amo, New Ross,
Carpentersville, and Groveland.
This includes the following highways...
Interstate 65 between mile markers 128 and 129.
Interstate 70 between mile markers 58 and 65.
Interstate 74 between mile markers 47 and 69.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4001 8666 3993 8630 3992 8633 3985 8633
3954 8641 3983 8693
TIME...MOT...LOC 0407Z 302DEG 43KT 3997 8659 3981 8684
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Ryan1 follow-up statement
115 WWUS53 KIND 140418 SVSIND Severe Weather Statement National Weather Service Indianapolis IN 1218 AM EDT Fri Jun 14 2024 INC011-107-140428- /O.CAN.KIND.SV.W.0098.000000T0000Z-240614T0430Z/ Boone IN-Montgomery IN- 1218 AM EDT Fri Jun 14 2024 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN BOONE AND SOUTHEASTERN MONTGOMERY COUNTIES IS CANCELLED... The storms which prompted the warning have moved out of the warned area. Therefore, the warning has been cancelled. LAT...LON 3992 8659 3985 8633 3954 8641 3977 8682 TIME...MOT...LOC 0418Z 302DEG 43KT 3991 8646 3975 8671 $$ INC063-109-133-140430- /O.CON.KIND.SV.W.0098.000000T0000Z-240614T0430Z/ Morgan IN-Hendricks IN-Putnam IN- 1218 AM EDT Fri Jun 14 2024 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM EDT FOR NORTH CENTRAL MORGAN...HENDRICKS AND NORTHEASTERN PUTNAM COUNTIES... At 1218 AM EDT, severe thunderstorms were located along a line extending from near Brownsburg to 10 miles northeast of Greencastle, moving southeast at 50 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Plainfield, Brownsburg, Mooresville, Danville, Avon, Pittsboro, Monrovia, Clayton, Bainbridge, Coatesville, North Salem, Lizton, Amo, Groveland, and Lake Hart. This includes the following highways... Interstate 70 between mile markers 58 and 65. Interstate 74 between mile markers 56 and 69. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with these storms, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3992 8659 3985 8633 3954 8641 3977 8682 TIME...MOT...LOC 0418Z 302DEG 43KT 3991 8646 3975 8671 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...<.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ Ryan
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 11:15 PM EDT, 52 minutes earlier. Its key messages:
- Thunderstorms likely tonight with a few strong/severe cells possible north of I-70.
- Isolated damaging wind gusts are the primary threat, but marginally severe hail or localized flooding cannot be ruled out.
- Hot and humid trend starts Sunday...increasing confidence in a heat wave continuing into the middle of next week
Area forecast discussion, Jun 13, 11:15 PM EDT, 52 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 1115 PM EDT Thu Jun 13 2024 .KEY MESSAGES... - Thunderstorms likely tonight with a few strong/severe cells possible north of I-70. - Isolated damaging wind gusts are the primary threat, but marginally severe hail or localized flooding cannot be ruled out. - Hot and humid trend starts Sunday...increasing confidence in a heat wave continuing into the middle of next week && .MESOSCALE UPDATE... Issued at 1022 PM EDT Thu Jun 13 2024 A relatively small cold pool-driven forward propagating MCS has evolved over east-central Illinois now and should enter Indiana shortly before 11:00pm. Motion will be southeasterly at around 40-50 mph. Its longevity is in question as it exits richer low-level moisture and moves into a dry and consequently more stable environment over central Indiana. Nevertheless, with increasing signs of a broad/strong rear inflow jet and better organization, the damaging wind threat may sustain through a portion of west-central Indiana before weakening. The greatest threat will be from Williamsport to Covington to Newport through, and potentially to Crawfordsville and Rockville through midnight or a little after. && .SHORT TERM (This evening through Friday)... Issued at 302 PM EDT Thu Jun 13 2024 Current satellite imagery shows quiet weather conditions across central Indiana with mostly clear skies as surface ridging remains in place. This will change towards the evening and overnight hours once a cold front begins to approach the area. Increasing southwesterly flow ahead of this front has already warmed temperatures well into the 80s. Some locations could potentially reach the low 90s over the next few hours. Scattered to numerous thunderstorms are expected to develop across IL this evening along the aforementioned cold front. These storms should grow upscale due to linear forcing and strong DCAPE for cold pool generation/growth before moving towards the area. The MCS will likely begin weakening as it enters Indiana as guidance shows much weaker deep-layer shear with eastward extent. However, sufficient instability may help the cluster of storms maintain enough intensity to produce isolated damaging wind gusts if a strong cold pool can develop, mainly across NW counties. Marginally severe hail cannot be completely ruled out, but the linear nature of these storms should limit the overall threat. Localized flooding will also be a threat with the potential for training storms. Latest trends have been for a slower arrival thus POPs were delayed slightly. Rain chances increase quickly after 10pm from NW to SE. The front will move out of the region late tonight allowing for dry conditions to return. Expect surface high pressure to build in on Friday with quiet weather conditions. Weak cold air advection and some lingering clouds early in the day should lead to slightly cooler temperatures. && .LONG TERM (Friday night through Thursday)... Issued at 302 PM EDT Thu Jun 13 2024 Friday night through Monday... The long term will begin with the final transition from early summer warmth to mid-summer heat...and follow with prolonged heat and increasing humidity...in what may be the most pronounced heat wave *in June* for the entire central Indiana region since 2012. The first portion of the building long-wave, subtropical upper ridge will slowly cross the CONUS through early next week...with any very small embedded waves lifting from the central Plains to the Great Lakes. H500 heights over the local region will slowly increase to 588-590 dm for the Sunday-Monday period. Mid-levels will meanwhile stay dry promoting few clouds and ample insolation during day times. Broad surface high pressure originally positioned mainly north of the CWA will expand while stalling under the stacked ridge to our east and then southeast...promoting southerly/SSW surface winds by Sunday, which may gust up to 15-20 mph by Monday. This will all translate to near normal temperatures for the Friday night to Saturday night period under the passing northern high... with lows around the low 60s and highs Saturday near the mid-80s amid the light easterly flow. Noticeable transition on tap for Sunday when sun and warm advection are staked to boost all corners of the region to 90-95F...which will be the first 90F+ day for many locations. Slightly hotter conditions are possible Monday per better WAA and morning lows likely starting about 10 degrees higher. Higher confidence in moderate humidity for Monday following longer fetch off the Gulf...bringing the potential for triple-digit heat index values to much of the region. Can not rule out a stray shower Monday but expect the generally capped profile to continue rain-free conditions for most spots. Tuesday through Thursday... Latest guidance is indicating increasing confidence in a pronounced upper trough over the northwestern CONUS/Canadian plains into the middle of next week, which will help to boost the next bubble of the subtropical H500 ridge over the Midwest, with perhaps a 595 dm height reaching Indiana by the end of the long term. The broad surface ridge is progged to remain over or to the east of the Mid- Atlantic, maintaining the southerly flow into central Indiana. Higher, yet probably not oppressive dewpoints should hold overnight minimums to the 70s...and, when coupled with mainly FEW/SCT clouds, promote diurnal spreads approaching 20 degrees...which should continue the late-June heat wave through at least Thursday. Any potential relief from 90F+ temps would be limited to greater cloud cover should the increasing deep moisture be able to organize above the cap or getting caught under what should be a few showers and a stray thunderstorm through the mid-week. Unfortunately given lack of any approaching wave or forcing confidence in either opportunity for any location will be low. Any breakdown in the strong and broad ridge will likely follow the end of the long term. Indianapolis has only reached 95F as early as June 17 on 11 occasions since 1871...and only twice since 1952 (95F on both 6/4/2011 and 5/28/2018). Indianapolis has only observed five days 92F+ during 6/1 - 6/20 on 11 occasions...and only twice since 1954 (6 in both 1988 and 1994). && .AVIATION (06Z TAF Issuance)... Issued at 1115 PM EDT Thu Jun 13 2024 Impacts: - Thunderstorms around until about 09z - Brief MVFR stratus as front moves out Friday morning/midday Discussion: Thunderstorms are expected to decrease by the predawn hours with impacts to TAF sites possible until then, including gusty winds and brief visibility reductions in heavy rain. Ceilings could lower due to post-frontal stratus at least briefly. VFR conditions will return by early afternoon and prevail through the remainder of the TAF period. && .IND WATCHES/WARNINGS/ADVISORIES... None. && MESOSCALE...BRB SHORT TERM...Melo LONG TERM...AGM AVIATION...BRB
Hazardous weather outlook, Jun 13, 6:19 PM EDT, 5 hours 48 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Indianapolis IN 619 PM EDT Thu Jun 13 2024 INZ021-028>031-035>049-051>057-060>065-067>072-142230- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- 619 PM EDT Thu Jun 13 2024 This hazardous weather outlook is for central Indiana. .DAY ONE...Tonight. A potential thunderstorm complex tonight may include a few strong to severe storms, especially across the Upper Wabash Valley. The primary threat is isolated damaging wind gusts, but marginally severe hail or localized flooding cannot be ruled out. Lightning is also a threat with any storms. Storms 30 mph will move in from the west at 30 mph. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Excessive heat is possible Sunday onward. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight. && This product in graphical format...along with other weather... hydrological and climate information...at: http://www.weather.gov/erh/ghwo?wfo=ind http://www.weather.gov/ind
In the hours before
Special weather statement, Jun 13, 11:44 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1144 PM EDT Thu Jun 13 2024
INZ036-037-045-046-140415-
Montgomery IN-Putnam IN-Hendricks IN-Boone IN-
1144 PM EDT Thu Jun 13 2024
...A strong thunderstorm will impact portions of northwestern
Hendricks, southwestern Boone, southern Montgomery and northeastern
Putnam Counties through 1215 AM EDT...
At 1143 PM EDT, Doppler radar was tracking a strong thunderstorm near
Crawfordsville, moving southeast at 40 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Crawfordsville, Danville, Pittsboro, Ladoga, Jamestown, Roachdale,
New Market, North Salem, Lizton, Advance, New Ross, Alamo, and Shades
State Park.
This includes Interstate 74 between mile markers 28 and 30, and
between mile markers 40 and 63.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4011 8702 3993 8641 3970 8653 3994 8709
3999 8709
TIME...MOT...LOC 0343Z 294DEG 36KT 4000 8698
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
RyanThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 10:42 PM EDT | Severe Thunderstorm Warning | IND | Fountain, Parke, Vermillion, Warren | 36 min |
| Jun 13, 11:44 PM EDT | Special Weather Statement | IND | Hendricks, Montgomery | 31 min |
| Jun 14, 12:24 AM EDT | Severe Thunderstorm Warning | IND | Hendricks, Johnson, Marion, Morgan | 51 min |
| Jun 14, 12:51 AM EDT | Special Weather Statement | IND | Brown | 24 min |
| Jun 14, 1:06 AM EDT | Special Weather Statement | IND | Bartholomew, Brown, Decatur, Shelby | 39 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.